Drought, Osage
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
Much of eastern Oklahoma received precipitation amounts below the long-term average in April, with amounts ranging from about one half inch across portions of northeastern Oklahoma to around six inches in southeastern Oklahoma. A lot of the area received less than 50 percent of average precipitation amounts, and some areas of northeastern Oklahoma only received between 10 and 25 percent of…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Much of eastern Oklahoma received precipitation amounts below the long-term average in April, with amounts ranging from about one half inch across portions of northeastern Oklahoma to around six inches in southeastern Oklahoma. A lot of the area received less than 50 percent of average precipitation amounts, and some areas of northeastern Oklahoma only received between 10 and 25 percent of average amounts for the month. As a result, ongoing long-term drought conditions persisted across portions of northeastern Oklahoma, and even worsened in some areas. Extreme (D3) to exceptional (D4) drought conditions persisted across portions of Osage and Pawnee Counties, and extreme (D3) drought conditions expanded back into northern Washington and Nowata Counties. Severe (D2) drought conditions continued across portions of Craig County. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 11:33 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1233 AM CDT Sat Apr 1 2023 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 828 PM CDT Fri Mar 31 2023 The main concern overnight is the impact of the wind shift following the cold frontal passage on any ongoing fire fighting efforts across northeast Oklahoma. The wind shift should begin to impact Osage County around midnight, spreading to I-44 by 2 am. Although wind speeds and gusts have decreased significantly from this afternoon, occasional gusts near 25 mph will still be possible near the Kansas border this evening, with the frequency of such increasing behind the cold front. Relative humidities remain low this evening and should not notably improve until after the frontal passage. A Fire Danger Statement has been issued to address these concerns. The overall forecast remains well in hand and no additional product updates are planned this evening. && .LONG TERM... (Tomorrow through Friday) Issued at 159 PM CDT Fri Mar 31 2023 The strong upper level low responsible for today's severe/fire weather will continue to move off to the east toward the Great Lakes region Saturday. Surface high settles over the area with lighter winds and cooler temperatures for the weekend. South winds return on Sunday with only limited moisture return resulting in some deterioration in fire weather conditions, though certainly not to present extent. By later Sunday a disturbance off S. California will be picked up in zonal flow and bring a chance of showers and thunderstorms mainly S of I-40 during the afternoon/evening. There are signals in the data that a cluster of strong/severe storms moving near the Red River Valley during that time. By early next week another powerful upper level low is forecast to move onshore and eventually eject into the plains by around Tuesday. All indications point to another significant storm system with both severe weather and fire weather concerns ramping up for next Tuesday, with threats being de-lineated by eventual position of dry line. Behind that system it does appear a stretch of relatively quiet weather with below normal temperatures will persist from mid to late next week, with low rain chances possible mainly for southern areas. && .AVIATION... (06Z TAFS) Issued at 1230 AM CDT Sat Apr 1 2023 Sfc winds will continue to gust between 20-30 kts across the NE OK/NW AR sites overnight as a cold front moves through. Winds still remain quite strong off the surface so will continue with a WS remark at all sites through 14z. Otherwise, VFR elements will prevail at all sites through the period. && .PRELIMINARY POINT TEMPS/POPS... TUL 65 43 72 56 / 0 0 10 0 FSM 66 42 72 55 / 0 0 20 10 MLC 66 44 69 58 / 0 0 40 10 BVO 65 38 74 52 / 0 0 10 0 FYV 62 41 71 54 / 0 0 10 10 BYV 59 39 70 54 / 0 0 10 10 MKO 63 42 69 55 / 0 0 20 10 MIO 61 41 69 55 / 0 0 10 10 F10 65 43 69 56 / 0 0 30 0 HHW 68 45 70 57 / 0 0 50 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...22 LONG TERM....14 AVIATION...23
Hazardous Weather Outlook National Weather Service Tulsa OK 806 PM CDT Fri Mar 31 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 806 PM CDT Fri Mar 31 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Elevated. AREA...Northeast Oklahoma. ONSET...Ongoing. DISCUSSION... Fire weather concerns will continue into early Saturday morning across parts of northeast Oklahoma where numerous wildfires from this afternoon remain ongoing. Relative humidities will remain at 30 percent or less through the evening, and while maximum expected wind gusts have decreased to 25 mph, winds will shift to the northwest late this evening and into early Saturday morning following a cold frontal passage. The wind shift may impact ongoing fire fighting efforts. In addition, wind gusts near 25 mph will become more frequent and widespread behind the front. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...High Wind Potential. SUNDAY...Thunderstorm...Very High Fire Weather...and High Wind Potential. MONDAY...Very High Fire Weather and High Wind Potential. TUESDAY...Severe Thunderstorm...Very High Fire Weather...and High Wind Potential. WEDNESDAY...Very High Fire Weather and High Wind Potential. THURSDAY...Very High Fire Weather Potential. EXTENDED DISCUSSION... Thunderstorm chances return to southeast Oklahoma Sunday afternoon and evening. A few strong storms are possible during this time frame. A stronger storm system could bring higher chances of organized severe weather Tuesday into early Wednesday, but the details on this system remain unclear at this time range. Additionally, winds will increase early next week and could raise fire weather concerns where grasses remain dormant. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089289, 1089290, 1089291, 1089293, 1089294, 1089295.